Home Resource Center Articles Nutrient Depletion by Oral Contraceptives

Nutrient Depletion by Oral Contraceptives

More than 10 million women in the United States choose oral contraceptives as their preferred method of birth control. One of the most serious adverse drug effects of oral contraceptives is blood clots. These blood clots may be caused by the oral contraceptives depleting the body of important nutrients called the homocysteine factors. The homocysteine factors consist of vitamins B6 and B12, and folic acid. They are called the ‘homocysteine factors” because a depletion of these 3 vitamins have been linked to an increase in levels of homocysteine. Homocysteine requires these B vitamins for its conversions to methionine and without sufficient amounts, homocysteine builds up. Current research has found that elevated homocysteine levels are associated with heart disease and blood clots. Symptoms of a deficiency of these nutrients can include; headache, fatigue, diarrhea, nausea, depression, anemia, sleep disturbances, confusion and memory loss. To replete these nutrients you can try taking homocysteine factors, a good B complex or a multivitamin with good amounts of B vitamins.